Baxter Heparin Recall and Injuries
On Monday, February 11, 2008, on the heels of reports of 4 deaths and 350 adverse reactions caused by apparent allergic reactions to Heparin, Baxter International, one of the leading medical device and drug manufacturers in the world, announced that it would no longer sell multi-dose vials of Heparin. As of April 9, 2008, 62 deaths have been reported from what we now know to be heparin that was contaminated in China.
The problem began late last year when four children undergoing dialysis in Missouri exhibited severe allergic reactions just minutes after receiving Heparin. Reports of adverse reactions to Heparin continued to mount, leading to last month’s recall by Baxter International of certain batches of Heparin. As the reports continued to spread to include more and more Heparin lots not recalled, Baxter realized the recalled batches were not the problem and decided to stop selling Heparin.
The exact cause is unclear. Heparin reactions appear to be dose responsive in that there appears to be an association between the amount of Heparin used and the likelihood of a reaction. Adverse reactions have run a gamut of symptoms, as many allergic reactions tend to do, including: stomach pain; shortness of breath; nausea; throat swelling; low blood pressure; chest pain; accelerated heart rate; dizziness; headaches; restlessness; dizziness; vomiting; diarrhea; fainting; unresponsiveness; tachycardia; drug ineffectiveness; burning sensations; redness or paleness of skin; abnormal sensation of the skin, mouth, or lips; flushing; thirst and difficulty opening the mouth, increased sweating; decreased skin sensitivity; watery eyes; and low blood pressure. In other words, pretty much anything out of the ordinary. Because some of these reactions can lead to more severe and apparently even fatal consequences, you should see your doctor if you are taking Halperin and have any of the listed symptoms, or any symptom that is out of the ordinary.
The exact cause of the allergic reactions and what went wrong with Baxter’s Heparin is not yet known, but the suspect right now is Chinese manufacturing. A plant in China manufactures the active ingredient in Baxter’s Heparin. The FDA failed to follow its own regulations and did not inspect that plant. Apparently, the Chinese factory involved in the production of likely contaiminated Heparin was not inspected by the FDA because of a paperwork error in which the FDA confused the factory’s name with another Chinese facility that already had U.S. approval You might expect that China’s version of the FDA inspected the plant, but according to a February 16, 2008 New York Times article, the plant was not certified by China’s drug regulators to make pharmaceutical products.
Heparin, which is made from pig intestines, has been sold in the United States for over 70 years. You cannot underestimate how important Heparin is. Baxter sold about 100,000 vials a day. There are approximately 450,000 people in this country on dialysis and Heparin is used by almost all of them. Heparin is also frequently used in cardiac surgeries. Baxter makes about half of the country’s Heparin supply.
Our lawyers do not to pretend to know exactly what happened with Baxter’s Heparin but it would be astonishing to learn that this was not the result of negligence. Accordingly, our Baxter Heparin lawyers are reviewing these Heparin allergic reaction cases throughout the country expecting a class action lawsuit will be appropriate. If you want to discuss your case with one of our Baxter Heparin lawyers call us at 800-Now-Hurt for a free consultation. If you have any questions you should call a lawyer right away.
Heparin Reference Guide
Partial Recall of Baxter’s Heparin
12/8/2006 FDA warning
Serious Side Effects
FDA Issues Chinese Heparin Supplier Warning Letter